Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 78, NWS Binghamton, NY

August 14, 2002Wayne County, Pennsylvania; Delaware County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 14, 2002, 3:45 PM EDT for Wayne County, Pennsylvania; Delaware County, New York. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2002, 3:45 PM EDT (19:45 UTC)
Expired
Aug 14, 2002, 4:45 PM EDT
In force
60 min
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Delaware County, NY, Wayne County, PA

The radar

The Binghamton radar (KBGM), 77 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1187 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

956 
WUUS51 KBGM 141945
SVRBGM
NYC025-PAC127-142045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
344 PM EDT WED AUG 14 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELAWARE COUNTY IN CENTRAL NEW YORK.
  WAYNE COUNTY IN NORTHEAST PENNSYLVANIA.

* UNTIL 445 PM EDT.

* AT 341 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  SHERMAN...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HANCOCK AND DEPOSIT AT 350 PM EDT.
  HARVARD AT 420 PM EDT.
  WALTON AT 435 PM EDT.
  COLCHESTER AND DOWNSVILLE AT 440 PM EDT.

OTHER THUNDERSTORMS IN THESE COUNTIES COULD ALSO PRODUCE LARGE HAIL 
AND DAMAGING WINDS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM PRODUCES LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

$$

LAT...LON 4198 7555 4185 7539 4212 7492 4230 7515

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:10 PM EDT, 35 minutes earlier.

Area forecast discussion, Aug 14, 3:10 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
310 PM EDT WED AUG 14 2002

A HOT DAY ACROSS THE AREA WITH RECORDS ALREADY SET AT SYRACUSE (99)
AND SCRANTON (93)...AND TIED AT BINGHAMTON (94) AS OF 2PM. A FEW
PULSE-TYPE STORMS HAVE DEVELOPED ACROSS THE SUSQUEHANNA REGION...WITH
THE BIGGEST OVER SULLIVAN COUNTY. THE SHORTWAVE PRODUCING THESE
STORMS WILL MOVE EAST IN THE NEXT COUPLE OF HOURS WITH ONLY ISOLATED
ACTIVITY ACROSS THE AREA THIS EVENING. IT WILL BE MUGGY OVERNIGHT
WITH LOWS RANGING FROM THE MID 60S TO MID 70S.

THURSDAY..A WEAKENING SHORTWAVE TROUGH WILL MOVE THROUGH WHICH
SHOULD SET OFF SCATTERED TSTORMS...MAINLY DURING THE AFTERNOON. THE
MODELS HAVE 850MB TEMPS COOLING DURING THE DAY...BUT DURING THE
MORNING THEY WILL STILL BE 19-20C. MOS HIGHS LOOK TOO LOW BASED ON
THOSE 850MB TEMPS...SO WILL GO 3-5 DEGS ABOVE MOS.

THU NIGHT & FRIDAY..ADDITIONAL SHORTWAVE ENERGY WILL KEEP A CHANCE
OF STORMS BOTH PERIODS. TEMPS SHOULD BE SIMILAR TO TONIGHT AND
THURSDAY.

EXTENDED (FRI NIGHT-WED)..TEMPS WARM UP SAT WITH A COLD FRONT MOVING
THROUGH SUN AFTERNOON. THE UPPER-LEVEL FLOW BECOMES NEARLY ZONAL MON-
WED WITH A GRADUAL WARMING TREND.

.BGM...NONE.

VAN AUSDALL

In the hours before

Special weather statement, Aug 14, 2:06 PM EDT, 1 hour 39 minutes before
NYZ057-022145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
206 PM EDT WED AUG 14 2002

...THUNDERSTORM WITH HEAVY RAIN AND HAIL MOVING INTO THE AREA...

AT 2:05 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAIN AND HAIL NEAR ROSCOE IN SULLIVAN COUNTY
NEW YORK.

THE STRONG THUNDERSTORM WILL BE NEAR...
LEWBEACH AT 2:30 PM.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF ONE INCH TO 1.25 INCHES ARE POSSIBLE. MOTORISTS SHOULD
WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

BLL
Special weather statement, Aug 14, 2:30 PM EDT, 1 hour 15 minutes before
NYZ057-022145-

SPECIAL WEATHER STATEMENT...COR...
NATIONAL WEATHER SERVICE BINGHAMTON NY
230 PM EDT WED AUG 14 2002

...THUNDERSTORMS WITH HEAVY RAIN AND HAIL OVER SULLIVAN COUNTY...

AT 2:30 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAIN AND POSSIBLE LARGE HAIL
OVER MUCH OF NORTHERN SULLIVAN COUNTY IN NEW YORK.

THE STRONG THUNDERSTORMS WILL MOVE NORTHEAST INTO NORTHEASTERN
DELAWARE COUNTY AND SOUTHERN ULSTER COUNTY BY 3:00 PM.

EXPECT HEAVY RAINFALL IN THE PATH OF THESE STORMS. LOCALIZED RAINFALL
AMOUNTS OF ONE INCH TO 1.25 INCHES ARE POSSIBLE. MOTORISTS SHOULD
WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

BLL

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 4:44 PM EDTSevere Thunderstorm WarningBGMWayne31 min
Aug 14, 2:22 PM EDTSevere Thunderstorm WarningBGMSullivan53 min
Aug 14, 3:08 PM EDTSevere Thunderstorm WarningBGMOneida67 min
Aug 14, 3:15 PM EDTSevere Thunderstorm WarningBGMSullivan45 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.